Psychometrika

, Volume 47, Issue 4, pp 397–412

Some standard errors in item response theory

  • David Thissen
  • Howard Wainer
Article

DOI: 10.1007/BF02293705

Cite this article as:
Thissen, D. & Wainer, H. Psychometrika (1982) 47: 397. doi:10.1007/BF02293705

Abstract

The mathematics required to calculate the asymptotic standard errors of the parameters of three commonly used logistic item response models is described and used to generate values for some common situations. It is shown that the maximum likelihood estimation of a lower asymptote can wreak havoc with the accuracy of estimation of a location parameter, indicating that if one needs to have accurate estimates of location parameters (say for purposes of test linking/equating or computerized adaptive testing) the sample sizes required for acceptable accuracy may be unattainable in most applications. It is suggested that other estimation methods be used if the three parameter model is applied in these situations.

Key words

asymptotic standard errors item response theory 

Copyright information

© The Psychometric Society 1982

Authors and Affiliations

  • David Thissen
    • 1
  • Howard Wainer
    • 2
  1. 1.University of KansasUSA
  2. 2.Educational Testing ServicePrinceton